Neurology Expert Forum
Seizures In The Night
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Seizures In The Night

  I am 24 years old and I seem to be in pretty good physical shape except for my problems at night. I
  have seizures only when I sleep and I generally have 1 to 6 a month. I always know when I have had
  an episode when I wake up because my tongue is extremely gnawed and my muscles are extremely
  sore. I had never had this problem until about 6 years ago while I was asleep in the barracks on my
  military base. I spent some time in the hopital on base before being forced to withdraw my
  enlistment. I returned home and got in contact with a neurologist for consulting and counciling. They
  performed many test (EEG,CAT SCAN, etc.) but came up with nothing. The Neurologist put me on
  200mg Dilantin but the side effects seemed to cause me more pain than the actual problem. It made
  me very nauseated and I couldn't eat or drink anything without it coming back up. I lost 40lbs. in 4
  months. The Neorologist changed the medicine to 200mg tegretol, but the side effects were exactly
  the same. I got disgusted (being the stubborn person I am) and quit taking anything and lost contact
  with my neurologist for a little over a year. Recently, I had a strange episode during the day while
  with some friends at lunch. The conversation that was going on was like Deja-Vu to me. I feel like I
  could have told you every word that was going to be said. This caused me to go into a state of
  unconciosness, but I could still hear what was going on. This kind of scared me so I went to see a
  local doctor. After telling him about my siezure problems he performed some test and and put me on
  300mg Neurontin. I was very well satisfied with this medicine for the first 2 weeks of taking it. No
  side effects and no siezures. But, last week I felt bad that afternoon and went to bed very early. I
  woke up the next morning and my bed was covered with my blood. I had chewed a hole in my
  tongue. I could barely move for my aching muscles, but I made my way to the bathroom. I looked in
  the mirror and my face and chest were just covered with little reddish purple spots. I dressed and
  went to the doctor and he told me that the spots where i aspirated during the siezure. I actually
  choked on either my blood or my tongue and couldn't breath for several minutes. Luckily I finally
  coughed it up. This really scared me seeing that I live alone and have no one to aid me during a
  siezure. The doctor put me back in contact with the neorologist and they upped my Neurontin to
  900mg and also added 100mg dilantin and 2mg valium. Since then I have been sleeping at my
  parents house just incase, but I know this is an inconvenionce for them. I wish I could find out what
  is causing the problem and find a medicine that can control the problem. Does anyone know of
  sometype of mouthpiece that I could wear while I sleep to keep me from biting my tongue or is there
  anyone else out there who has similar problems?........BEN
  t a direct response to this article, fill out this form
  completely...
Dear Ben,
It sounds as if you may have a focal seizure disorder with secondary generalization.  The episode that you had at lunch, the "deja vu", may have been an "aura" or warning of a seizure. The loss of consciousness was proably due to the spread of the discharges.  The seizures that you are having at night are sound as if they are generalized, that is, the seizures discharges spread over the brain causing a "generalized" seizure. Most likely you were shaking your extremities (which resulted in muscle soreness) the next morning.  The tongue biting is a result of the shaking. The medications do not "cure" epilspsy/seizures, however, they do help prevent the spread of discharges over the brain, therfore, reducing the severity and frequency of the discharges.  I agree that you need to be placed on medications, the neurontin and dilantin are good choices. The valium may not be needed, discuss this with your doctor. Have your dilantin level checked regularly (free and total levels of Dilantin). If you begin experiencing side effects, perhaps you may need a lower level.  An EEG can be "normal" in a patient with seizures. The chances of "catching" a discharge increases with additional EEG's, therefore, I would recommend that you get another one done.  General  seizure precautions, such as, not taking baths, climbing high places, driving etc, should be implemented.  Discuss this information with your neurologist. If ever you are interested in getting an evaluation by a neurologist that specializes in apilepsy at CCF, call 1-800-CCF-CARE. Good Luck. PS. Make sure that you take your medications every day!





Related Discussions
0 Comments
Blank
Avatar_n_tn
A related discussion, night seizures was started.
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank